Health

Woman given erectile dysfunction cream for dry eye

Woman having her eye treated by a doctorImage copyright
Getty Images

A woman has suffered chemical injuries after she was mistakenly prescribed erectile dysfunction cream for a dry eye condition.

The woman, from Glasgow, had to be treated at A&E after she was given Vitaros cream instead of the eye lubricant VitA-POS.

Her experience is detailed in December’s BMJ Case Reports journal.

The report calls for doctors to use block capitals in handwritten prescriptions to avoid errors.

The woman was given a handwritten prescription for VitA-POS, a liquid paraffin lubrication, for treatment of severe dry eyes and corneal erosions.

The mix-up happened between her GP and pharmacist, where she was issued with Vitaros, an erectile dysfunction cream.

After using it she suffered eye pain, blurred vision, redness and swollen eyelid.

The mild chemical injury to her eye was treated in hospital with topical antibiotics, steroids and lubricants, which cleared it up in a few days.

Prescription errors

Dr Magdalena Edington, from Glasgow’s Tennent Institute of Ophthalmology, wrote the report for the December edition of BMJ Case Reports.

In it, she said: “Prescribing errors are common, and medications with similar names and packaging increase risk.

“However, it is unusual in this case that no individual, including the patient, general practitioner or dispensing pharmacist, questioned erectile dysfunction cream being prescribed to a female patient, with ocular application instructions.

“We believe this to be an important issue to report, to enhance awareness and promote safe prescribing skills.”

She wants to raise awareness that medications with similar spellings exist and encourage prescribers “to ensure that handwritten prescriptions are printed in block capital letters (including the hyphen with VitA-POS) to avoid similar scenarios in the future”.

Data released last year suggested GPs, pharmacists, hospitals and care homes may be making 237 million prescription errors a year – the equivalent of one mistake for every five drugs issued.

The errors include wrong medications being given, incorrect doses dispensed and delays in medication being administered.

The study said most caused no problems, but in more than a quarter of cases the mistakes could have caused harm.

Have you received the wrong medication or been given the incorrect dose? Tell us about your experience by emailing

Please include a contact number if you are willing to speak to a BBC journalist. You can also contact us in the following ways:

  • WhatsApp: +44 7555 173285
  • Tweet: @BBC_HaveYourSay
  • Text or MMS to 61124 or +44 7624 800 100
  • Please read our terms & conditions and privacy policy

Source

neallesh@yahoo.co.uk

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.